New Mexico, 2020Drought in New Mexico, December 1 to 31, 2020
December 1 to 31, 2020 · NWS EPZ · 17 events in 17 counties and zones
Besides one precipitation event in early December, little moisture fell during the month. All climate locations reported below normal precipitation which kept all areas in severe to exceptional drought.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Besides one precipitation event in early December, little moisture fell during the month. All climate locations reported below normal precipitation which kept all areas in severe to exceptional drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 30, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1043 PM MST Mon Nov 30 2020
.AVIATION...06Z TAF CYCLE
Dry northwest flow aloft will result in VFR conditions through the
period. Winds will be light and variable early in the period,
becoming W to NW 5-10 KTS after 17Z. Then a cold front will
increase winds after 03Z, becoming N to NE at 15-25 KTS mainly
along and east of the Rio Grande. Skies will be FEW- SCT250.
&&
Fausett
.PREV DISCUSSION...138 PM MST Mon Nov 30 2020...
.SYNOPSIS...
Mild, relatively speaking, weather lovers should enjoy Tuesday,
which will be near 60 degrees, because a cold airmass plunges into
the Borderland come mid to late week. Temperatures Thursday and
Friday will likely not reach 50 degrees across the region. Light
snow possible western areas Friday, then highly uncertain
precipitation chances this weekend, ranging from nothing to modest
amounts. Stay tuned.
&&
.DISCUSSION...
.SHORT TERM...
A slightly cooler airmass is in place today thanks to the cold front
that pushed through the Borderland yesterday afternoon/evening. It
brought with it some breezy to gusty west slope winds overnight. The
tight surface pressure gradient overnight has relaxed enough already
today to see only an occasional breeze across the Borderland this
afternoon. The exception is Hidalgo and Southern Grant county where
it's still windy; gusts to 30-35 have been common along the
Lordsburg Playa. Wind will continue to gradually decrease this
afternoon, becoming calm tonight. The overall wind direction will be
terrain driven. A shortwave in the NW upper level flow will bring in
some high clouds tonight, which may deter some radiational cooling.
Regardless, lows will drop below freezing area-wide.
Tomorrow, an amplified ridge sets up over NW Canada, with a trough
dropping south into northern New Mexico by the end of this short-
term forecast period. Despite height falls through the day, the
westerly surface wind and ridge amplification should allow high
temperatures to increase to right at, or just below, seasonal
average (highs in the lower 50s/upper 60s in the lowlands). Enjoy
it while you can... much cooler weather is on the way. &&
.LONG TERM...
Interesting long term pattern shaping up. Strong positive PNA
pattern continues early December. At the same time, neutral to
trending negative AO/NAO pattern(s) develop(s). As a result?
Substantial blocking and high amplitude pattern will activate
across North America, with anomalously high heights across much
of northern to northwestern Canada, and south or in the vicinity
of Greenland. Upper low will be trapped under this pattern,
pushing south into the Borderland, or to the southwest, come late
week into the weekend, where a threat for modest precipitation
lies.
Firstly though, we'll have to deal with a cold, arctic airmass,
plunging into the Desert. High temperatures will likely fall short
of 50 degrees come Thursday and Friday, with cold overnight low
temperatures. Winds Wednesday night into Thursday will be brisk at
times, likely leading to some chilly windchills as well.
Where things get a little messy is Friday and beyond into the
weekend. ECMWF continues to suggest, along with EPS, a very strong
deepening upper low sitting just to the west/southwest of EPZ CWA.
Strong moisture advection and hence mod to hvy precip overspreads
the area, especially western regions, which will be closer to
upper low. GFS, GEFS, CMC, and GEPS suggest a less amplified
upper low overall with much less precip, and perhaps none at all.
So this will certainly be watched, but leaning towards rain/snow
showers Friday through the weekend, but timing, strength, and
evolution of upper low will be everything. For instance, GFS has
the aforementioned upper low phasing and moving east with another
piece of energy, which is a catalyst for a tremendous slug of
moisture NEXT Tuesday... Thinking at least a light precip
possibility will be in the cards, timing is uncertain, however.
Whether or not this precip threat does establish temperatures
through this period (next weekend into early next week) will be
somewhere near to slightly below normal for this time of year.
&&
.FIRE WEATHER...
The weather pattern over the next several days will promote dry
conditions and cooler overall temperatures. Aside from Tuesday,
which will warm to near normal (min RH 12-18 percent; light wind),
the cooler temperatures will cause Min RH to stay above 20
percent. A strong cold front will slide through with breezy winds
Tuesday evening, promoting cooler temperatures through the end of
the week. Temperatures on Thursday and Friday will be 10-20
degrees below normal. Vent rates will generally be poor to fair,
with the exception of fair to good in spots on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 29 61 31 52 / 0 0 0 0
Sierra Blanca 27 59 27 49 / 0 0 0 0
Las Cruces 24 60 24 50 / 0 0 0 0
Alamogordo 24 59 24 49 / 0 0 0 0
Cloudcroft 18 39 14 29 / 0 0 0 0
Truth or Consequences 27 59 27 50 / 0 0 0 0
Silver City 28 56 27 47 / 0 0 0 0
Deming 20 63 23 51 / 0 0 0 0
Lordsburg 21 60 23 53 / 0 0 0 0
West El Paso Metro 33 60 33 52 / 0 0 0 0
Dell City 21 62 24 50 / 0 0 0 0
Fort Hancock 27 67 27 56 / 0 0 0 0
Loma Linda 30 54 29 45 / 0 0 0 0
Fabens 27 62 29 53 / 0 0 0 0
Santa Teresa 25 59 27 50 / 0 0 0 0
White Sands HQ 31 59 31 50 / 0 0 0 0
Jornada Range 25 58 18 48 / 0 0 0 0
Hatch 21 61 23 50 / 0 0 0 0
Columbus 26 63 27 51 / 0 0 0 0
Orogrande 26 57 26 49 / 0 0 0 0
Mayhill 24 54 19 41 / 0 0 0 0
Mescalero 19 49 16 39 / 0 0 0 0
Timberon 19 49 16 37 / 0 0 0 0
Winston 16 57 15 46 / 0 0 0 0
Hillsboro 22 62 21 50 / 0 0 0 0
Spaceport 24 59 24 48 / 0 0 0 0
Lake Roberts 21 59 19 49 / 0 0 0 0
Hurley 21 59 20 48 / 0 0 0 0
Cliff 24 63 19 54 / 0 0 0 0
Mule Creek 26 58 20 50 / 0 0 0 0
Faywood 24 61 24 48 / 0 0 0 0
Animas 21 64 24 56 / 0 0 0 0
Hachita 19 62 21 53 / 0 0 0 0
Antelope Wells 23 65 24 56 / 0 0 0 0
Cloverdale 27 60 29 53 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
01-Fausett/99/99
Hazardous weather outlook, Nov 30, 5:30 AM MST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
530 AM MST Mon Nov 30 2020
NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
530 AM MST Mon Nov 30 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Gusty winds along the western mountain slopes will start to
diminish after sunrise and become light throughout the day.
Hidalgo County will continue to see wind gusts to 25 to 35 mph
until about mid day before gradually decreasing through sunset.
Some patchy blowing dust will be possible with these stronger wind
gusts. They will also be capable of blowing around loose
unsecured objects. High temperatures will be 8 to 10 degrees
cooler today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Low temperatures will drop below freezing for most locations each
night. It is important to remember to protect your pets, plants,
and pipes every night from these frigid temperatures. A backdoor
cold front will push through Tuesday night briefly creating
spotty breezy winds, followed by an upper level storm system
swinging through the area late in the week. As of now, this
system looks to usher much colder air into the Borderland.
There still appears to be no real chance for precipitation
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Pegram
Drought, Upper Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the entire zone. The Buckhorn Cooperative Observer reported 0.83 inches which was 0.52 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Exceptional(D4) drought remained over the west with Severe(D2) drought over the far east continued through the month of December. The Cooperative Observer reported 0.82 inches of precipitation which was 0.49 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Exceptional(D4) drought southwest to Extreme(D3) drought northeast continued through the month.
Drought, Southwest Desert/Lower Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued through the month across the entire zone. The White Signal Cooperative Observer reported 0.39 inches of precipitation which was 1.12 inches below normal.
Drought, Lowlands of the Bootheel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional(D4) drought through December. The Cooperative Observer at Antelope Wells reported 0.87 inches of precipitation which was 0.31 inches below normal.
Drought, Uplands of the Bootheel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the entire zone in December.
Drought, Southwest Desert/Mimbres Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The western portion of the zone remained in Exceptional(D4) drought transitioning to Severe(D2) drought over the northeast through the month. The Deming Airport reported 0.42 inches of precipitation which was 0.47 inches below normal.
Drought, Eastern Black Range Foothills
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone in the month of December. The Hillsboro Cooperative Observer reported 0.44 inches of precipitation which was 0.59 inches below normal.
Drought, Sierra County Lakes
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued through December across the entire zone. The Truth or Consequences Airport reported 0.38 inches of precipitation which was 0.40 inches below normal.
Drought, Northern Dona Ana County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The month started with Severe(D2) drought across the entire zone, but the southern half of the zone moved into Extreme(D3) drought early in the month.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The month started with the entire zone in Severe(D2) drought and moved into Extreme(D3) drought early in the month. The Cooperative Observer at New Mexico State University reported 0.25 inches of precipitation which was 0.52 inches below normal.
Drought, Central Tularosa Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The eastern half of the zone remained in Extreme(D3) drought while the western half remained in Severe(D2) drought.
Drought, Southern Tularosa Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northeast portion of the zone remained in Extreme(D3) drought through the month of December. The remainder of the zone started in Severe(D2) drought but transitioned to Extreme(D3) drought early in the month.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern half of the zone continued to be in Exceptional(D4) drought while the south remained in Extreme(D3) drought through December. The Mountain Park Cooperative Observer reported only 0.05 inches of precipitation which was 1.37 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional Drought through the entire month. The Cooperative Observer at Cloudcroft reported 0.16 inches of precipitation which was 1.98 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued through the entire month.
Drought, Otero Mesa
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Exceptional(D4) drought remained over the east which transitioned to Severe(D2) drought over the western portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927659, 927662, 927673, 927675, 927676, 927678, 927679, 927680, 927683, 927684, 927686, 927689, 927690, 927691, 927692, 927693, 927694.